Thunderstorm Wind, Kiowa
- When
- August 4, 6:10 PM MST
- Where
- Kiowa County, 7 mi S of Towner
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 38.369, -102.080
Numerous small tree limbs were broken off.
Severe storms produced wind gusts up to 66 mph over portions of Kiowa and Prowers Counties.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PUB wrote it up.
Severe storms produced wind gusts up to 66 mph over portions of Kiowa and Prowers Counties.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before the first event at Aug 4, 1:52 PM MST, 4 hours 18 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PUEBLO CO 252 PM MDT THU AUG 4 2011 .SHORT TERM... (TONIGHT AND FRIDAY) ...SHORT TERM CONCERNS REMAIN SLOW MOVING THUNDERSTORM COVERAGE AND THE POTENTIAL FOR FLASH FLOODING TONIGHT WITH SOME DRIER AIR MOVING INTO THE REGION TOMORROW... CURRENT WATER VAPOR IMAGERY AND RUC UPPER AIR DATA CONTINUES TO INDICATE THE MONSOONAL MOISTURE PLUME EMBEDDED WITHIN THE WEAK SOUTHWESTERLY FLOW ALOFT...HOWEVER DISTINCT DRYING IS NOTED ACROSS SOUTHERN CALIFORNIA AND INTO THE WESTERN PORTIONS OF GREAT BASIN ATTM. WATER VAPOR IMAGERY IS ALSO INDICATING A SHORT WAVE LIFTING OUT ACROSS NORTHWESTERN COLORADO WITH ANOTHER DISTURBANCE LIFTING OUT NORTHWESTERN NEW MEXICO ATTM. 12Z NCEP ANALYSIS CONTINUE TO INDICATE PWATS SLIGHTLY LESS THAN YESTERDAY...HOWEVER ARE STILL RUNNING AROUND 120 PERCENT OF NORMAL WITH 0.9 TO 1.25 INCHES ACROSS THE REGION. AT THE SFC...WEAK TROUGHING IS NOTED ACROSS THE FAR SE PLAINS ATTM WITH CAPES OF 1200-2500 EAST OF THE TROUGH AND WITH CAPES UP TO 1000 ACROSS THE REST OF THE AREA. TONIGHT...EMBEDDED DISTURBANCES CONTINUE TO MOVE ACROSS CENTRAL COLORADO THIS EVENING AND INTO EASTERN COLORADO OVERNIGHT. THIS SHOULD KEEP SCATTERED TO NUMEROUS STORMS FIRING OVER THE HIGHER TERRAIN AND SPREADING ACROSS THE IMMEDIATE ADJACENT PLAINS THROUGH THE EARLY EVENING...WITH STORMS DIMINISHING FROM WEST TO EAST THROUGH THE OVERNIGHT. WITH THE CONTINUED AMPLE AVAILABLE MOISTURE WITHIN THE FLOW ALOFT...WILL CONTINUE THE STILL LOCALLY HEAVY RAINFALL WITH STORMS THIS EVENING...WITH THE POTENTIAL FOR FLASH FLOODING...ESPECIALLY OVER THE PEAKS PEAK REGION AND THE SOUTHERN I-25 CORRIDOR WHICH HAS SEEN THE MOST WIDESPREAD HEAVY RAINFALL OVER THE PAST FEW DAYS. FURTHER EAST...MODELS INDICATING SFC TROUGH TO STRENGTHEN AS IT MOVES INTO WESTERN KANSAS OVERNIGHT WITH CONVERGENCE ALONG TROUGH AND A DEVELOPING LOW LEVEL JET AIDING IN CONVECTION THIS EVENING AND OVERNIGHT. WITH THAT...HAVE KEPT HIGHER POPS ACROSS THE FAR SE PLAINS OVERNIGHT...WHICH WILL ALSO HAVE THE POTENTIAL FOR A FEW STRONGER CELLS PRODUCING GUSTY WINDS TO AROUND 50 MPH AS WELL AS LOCALLY HEAVY RAIN AND SMALL HAIL. FRIDAY...LATEST MODELS PICKING UP ON THE DRIER AIR MOVING INTO THE REGION AND HAVE REALLY BACKED OFF ON QPF ACROSS THE AREA. STILL THINK WILL SEE SCATTERED STORMS ACROSS THE HIGHER TERRAIN IN THE AFTERNOON WITH ISOLATED STORMS POSSIBLE ON THE PLAINS. STORMS TO BE HIGHER BASED AND PRODUCING MUCH LESS PRECIPITATION THAN THE PAST SEVERAL DAYS...WITH SOUNDINGS ACROSS THE PLAINS INDICATING WESTERLY FLOW ALOFT HELPING TO MIX OUT DEW PTS INTO THE LOWER 40S AND 50S TOMORROW AFTERNOON ACROSS THE PLAINS AND 30S ACROSS THE HIGHER TERRAIN. .LONG TERM... (FRIDAY NIGHT THROUGH THURSDAY) FLOW ALOFT TRANSITIONS FROM QUASI-ZONAL FLOW EARLY IN THE EXTENDED TO NORTHWEST FLOW ALOFT BY MID WEEK NEXT WEEK. UPPER HIGH CENTERED OVER THE GULF COAST STATES GRADUALLY SHIFTS WESTWARD TO NORTHWESTERN OLD MEXICO BY TUESDAY. MODELS CONTINUE TO SHOW A TREND TOWARD A MUCH DRIER AIRMASS BY THIS WEEKEND WITH MONSOON MOISTURE SUPPRESSED TO THE SOUTH OF THE CWA. SOME DIFFERENCES IN THE MODELS TODAY AS THEY ARE HAVING RUN TO RUN CONTINUITY ISSUES WITH FRONTAL PASSAGE THAT IS NOW EXPECTED MONDAY AFTERNOON. MODELS DO KEEP WEAK SURFACE TROF THROUGH THE EASTERN PLAINS THROUGH THE WEEKEND WITH LINGERING LOW LEVEL MOISTURE IN THE FAR EASTERN PORTION OF THE CWA. WITH UPPER LEVELS DRYING CONSIDERABLY...WILL KEEP ONLY LOW POPS IN THE FORECAST FOR THE CWA. ANY STORMS THAT DO DEVELOP WILL NOT BRING THE HEAVY RAIN THREAT AS THEY HAVE DONE THIS WEEK...DUE TO THE LACK OF DEEP MOISTURE. WILL ALSO WAIT TO SEE HOW MODELS HANDLE TROF MOVING THROUGH THE NORTHERN PLAINS AND TIMING OF THE FRONTAL PASSAGE BEFORE INCREASING POPS OVER THE EASTERN PLAINS. BY WEDNESDAY AND THURSDAY...THE FLOW ALOFT BECOMES NORTHWESTERLY WITH A BETTER CHANCE OF THUNDERSTORMS AND POSSIBLY SOME SEVERE WEATHER ON THE PLAINS. VERY WARM TEMPERATURES RETURN THIS WEEKEND...WITH READINGS IN THE 90S AND AROUND 100 ON THE PLAINS. COOLER MOUNTAINS AND WEST. HIGHS WILL DROP BACK 5 TO 10 DEGREES FOR THE TUESDAY-THURSDAY TIME PERIOD. STARK && .AVIATION... EXPECTING STORMS TO AFFECT THE TAF SITES BETWEEN 23Z-03Z TIMEFRAME...ESPECIALLY ALS AND COS...WITH SLOWLY CLEARING SKIES FROM WEST TO EAST THROUGH THE OVERNIGHT HOURS AS MINOR EMBEDDED DISTURBANCES MOVE ACROSS THE CENTRAL COLORADO THIS EVENING AND OUT ACROSS THE FAR SE PLAINS LATER TONIGHT. THERE WILL AGAIN BE THE POTENTIAL FOR PATCHY FOG ACROSS THE EASTERN PLAINS AS LOW LEVEL MOISTURE REMAINS IN PLACE...THOUGH NOT CONFIDENT ENOUGH THE INCLUDE IN TAFS ATTM. STORMS TOMORROW TO BE MORE FOCUSED ACROSS THE HIGHER TERRAIN AS AVAILABLE MOISTURE CONTINUES TO THIN OUT ACROSS THE REGION. -MW && .PUB WATCHES/WARNINGS/ADVISORIES... FLASH FLOOD WATCH UNTIL 9 PM MDT THIS EVENING FOR COZ081>085-087- 088-094. && 23/40
HAZARDOUS WEATHER OUTLOOK...CORRECTED NATIONAL WEATHER SERVICE PUEBLO CO 1153 AM MDT THU AUG 4 2011 COZ058>089-093>099-051300- WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT- LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT- EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT- WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT- CENTRAL CHAFFEE COUNTY BELOW 9000 FT- WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000 FT- SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT- SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT- LA GARITA MOUNTAINS ABOVE 10000 FT- UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT- EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT- DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT- ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT- SOUTHERN SAN LUIS VALLEY- NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT- NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FEET- SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT- SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT- NORTHWESTERN FREMONT COUNTY ABOVE 8500 FT- WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT- WET MOUNTAIN VALLEY BELOW 8500 FEET- WET MOUNTAINS BETWEEN 6300 AND 10000 FT- WET MOUNTAINS ABOVE 10000 FT- TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN 7500 AND 11000 FT-PIKES PEAK ABOVE 11000 FT- CANON CITY VICINITY/EASTERN FREMONT COUNTY- NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW 7500 FT- COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE BELOW 7400 FT-PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT- WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT- TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT- CROWLEY COUNTY-LA JUNTA VICINITY/OTERO COUNTY- EASTERN LAS ANIMAS COUNTY-WESTERN KIOWA COUNTY- EASTERN KIOWA COUNTY-LAS ANIMAS VICINITY/BENT COUNTY- LAMAR VICINITY/PROWERS COUNTY-SPRINGFIELD VICINITY/BACA COUNTY- 1153 AM MDT THU AUG 4 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...EAST CENTRAL...SOUTH CENTRAL AND SOUTHEAST COLORADO. .DAY ONE...THIS AFTERNOON A FLASH FLOOD WATCH REMAINS IN EFFECT THIS AFTERNOON THROUGH THIS EVENING FOR EL PASO...TELLER...PUEBLO...FREMONT...HUERFANO AND LAS ANIMAS COUNTIES. SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS WILL CONTINUE TO DEVELOP OVER THE HIGHER TERRAIN THIS AFTERNOON...WHICH ARE EXPECTED TO MOVE OUT ACROSS THE EASTERN PLAINS THIS EVENING AND OVERNIGHT. THESE SLOW MOVING STORMS WILL HAVE THE TO POTENTIAL TO PRODUCE HEAVY RAIN...WITH RAINFALL RATES OF 1 TO 2 INCHES PER HOUR POSSIBLE...UNDER THE STRONGEST STORMS. THIS WILL AGAIN POSE THE THREAT OF FLASH FLOODING...ESPECIALLY OVER AREAS WITH POOR DRAINAGE AND WHERE HEAVY RAIN HAS OCCURRED OVER THE PAST FEW DAYS. IN ADDITION TO HEAVY RAINFALL...THE STRONGEST STORMS WILL BE CAPABLE OF PRODUCING FREQUENT LIGHTNING...WIND GUSTS TO AROUND 40 MPH AND PEA SIZE HAIL. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY FRIDAY THROUGH WEDNESDAY...ISOLATED TO SCATTERED AFTERNOON AND EVENING THUNDERSTORMS ARE EXPECTED EACH DAY ACROSS SOUTHERN COLORADO. LOCALLY HEAVY RAINS...MAINLY ON FRIDAY...AND LIGHTNING APPEAR TO BE THE PRIMARY CONCERNS WITH THESE STORMS. .SPOTTER INFORMATION STATEMENT... WEATHER CONDITIONS THAT MEET REPORTING CRITERIA FOR SPOTTERS WILL BE POSSIBLE THROUGH THIS EVENING FOR ALL OF SOUTHEAST COLORADO. 23/23
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PUEBLO CO 239 PM MDT THU AUG 4 2011 COZ094-042115- EASTERN LAS ANIMAS COUNTY- 239 PM MDT THU AUG 4 2011 ...THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR... SOUTH CENTRAL LAS ANIMAS COUNTY IN SOUTHEAST COLORADO... AT 236 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NEAR BRANSON...OR 36 MILES EAST OF TRINIDAD... WHICH WAS MOVING TOWARD THE NORTHEAST AT 15 MPH. THE STRONG STORM WILL IMPACT BRANSON AND RURAL AREAS OF SOUTH CENTRAL LAS ANIMAS COUNTY. HEAVY RAIN...WINDS AROUND 50 MPH AND SMALL HAIL ARE EXPECTED WITH THIS STORM. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PUEBLO CO 346 PM MDT THU AUG 4 2011 COZ081-084-042245- NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW 7500 FT-TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN 7500 AND 11000 FT- 346 PM MDT THU AUG 4 2011 ...THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR... NORTHWESTERN EL PASO COUNTY IN EAST CENTRAL COLORADO... THIS INCLUDES...EXTREME NORTH CENTRAL COLORADO SPRINGS. AT 345 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NEAR MONUMENT...OR 17 MILES NORTH OF COLORADO SPRINGS...WHICH WAS MOVING TOWARD THE EAST AT 15 MPH. LOCATIONS IMPACTED INCLUDE... EXTREME NORTH CENTRAL COLORADO SPRINGS. BLACK FOREST. PENNY TO NICKEL SIZE HAIL...AND HEAVY RAIN ARE EXPECTED WITH THIS STORM. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PUEBLO CO 555 PM MDT THU AUG 4 2011 COZ098-050030- LAMAR VICINITY/PROWERS COUNTY- 555 PM MDT THU AUG 4 2011 ...THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR... CENTRAL PROWERS COUNTY IN SOUTHEAST COLORADO... AT 550 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 16 MILES SOUTHWEST OF GRANADA...OR 19 MILES SOUTHEAST OF LAMAR...WHICH WAS MOVING TOWARD THE NORTHEAST AT 15 MPH. LOCATIONS IMPACTED INCLUDE... GRANADA. WINDS AROUND 50 MPH AND HEAVY RAIN ARE EXPECTED WITH THIS STORM. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PUEBLO CO 700 PM MDT THU AUG 4 2011 COZ096-098-050130- EASTERN KIOWA COUNTY-LAMAR VICINITY/PROWERS COUNTY- 700 PM MDT THU AUG 4 2011 ...THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR... SOUTHEASTERN KIOWA COUNTY IN SOUTHEAST COLORADO... NORTHEASTERN PROWERS COUNTY IN SOUTHEAST COLORADO... AT 659 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 8 MILES NORTHEAST OF HARTMAN...OR 28 MILES EAST OF LAMAR...WHICH WAS MOVING TOWARD THE NORTHEAST AT 30 MPH. LOCATIONS IMPACTED INCLUDE... TOWNER. WINDS AROUND 50 MPH AND HEAVY RAIN ARE EXPECTED WITH THIS STORM. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE.
The Goodland radar (KGLD), 116 km away, was scanning. The volume nearest the first event began at 01:08 UTC.
2 thunderstorm wind. Local standard time, as filed.
Numerous small tree limbs were broken off.
A storm generated severe winds at the Lamar Airport.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2011Every state in 2011This day in weather historyWarnings in Colorado, August 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 343319, 343323.